ZONISAMIDE - Watsons Health

ZONISAMIDE

COMMON BRAND NAME(S): Zonegran

GENERIC NAME(S): ZONISAMIDE

 

Description: Zonisamide is a benzisoxazole derivative anticonvulsant containing sulfonamide.

  • Seizure control and prevention.

How to use zonisamide

  • Always refer to your doctors instructions before taking this medication. Duration and dosage will be determined by your medical condition and its response to the medication. Make sure to take this medication in the prescribed amount and time period even after symptoms disappear. Discontinuing the medication before completion of treatment may cause incomplete treatment of condition. If Symptoms persist, consult your doctor.
  • Taken by mouth; With or without food; usually once or twice a day or as directed by your physician; To prevent kidney stones from forming, drink plenty of liquids while taking this medication unless instructed otherwise by your physician.

Minor side effects (if these symptoms persist or worsen, inform your doctor)

  • Dizziness, drowsiness, trouble sleeping, lack of coordination, lightheadedness, loss of appetite, diarrhea, and double vision.

Serious side effects (inform your doctor immediately)

  • Easy bruising/bleeding, signs of infection (such as fever, persistent sore throat), mental/mood problems (such as confusion, difficulty concentrating, memory problems, agitation, irritability), speech problems, decreased sweating, sudden back/side/abdominal pain, painful urination, pink/bloody urine.
  • A small number of people may experience depression, suicidal thoughts/attempts, or other mental/mood problems.
  • May cause a serious metabolic problem (metabolic acidosis)
    • bone pain/breakage, rapid breathing, fast/irregular heartbeat, sudden/unexplained tiredness, severe drowsiness/difficulty staying awake.

Severe allergic reactions are rare. Get immediate medical help if you notice the following:

  • Rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

Precautions

  • Inform your doctor.
    • Allergy to the medication or any allergies.
    • Medical History of liver disease, kidney disease (such as kidney stones), lung/breathing problems, long-term diarrhea, metabolic imbalance (metabolic acidosis), a special diet (ketogenic diet), mental/mood problems (such as depression, psychosis).
  • May cause dizziness or drowsiness. Avoid alcohol intake.
  • May make you sweat less making you more prone to getting heat stroke.
  • Should only be used when there is a clear need during pregnancy as it may harm an unborn baby. If you are planning to be pregnant or think you may be pregnant, discuss the risks and benefits of use with your doctor.
  • Consult your doctor before breast-feeding as this medication passes into breast milk and may cause unwanted effects on your baby.

 

Interactions

Taking multiple drugs may affect how medications work and/or cause unwanted side effects. List down all the medications you are taking and inform your physician and pharmacist. Do not take, discontinue, or alter any dose of medications without prior approval of your physician.

  • Products that may interact with this medication include:
    • carbonic anhydrase inhibitors (such as acetazolamide), other medications to treat seizures (such as carbamazepine, phenobarbital, phenytoin, primidone), rifamycins (such as rifabutin), St. John’s wort, other products that cause drowsiness including alcohol, antihistamines (such as cetirizine, diphenhydramine), drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).
  • Double check the labels on all medications you are currently taking especially cough-and-cold products since they may contain drowsiness-causing components.

Overdose

  • If overdose is suspected, contact a poison control center or emergency room.
    • slow/shallow breathing, severe dizziness, loss of consciousness.

Missed Dose: If you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and as soon as you remember, take a regular dose or if the time of the next dose is near, wait for it before taking another dose and resume your usual schedule. Do not increase the dose to compensate for the missed dose.

Storage:

  • Room temperature
  • Do not expose to light and moisture
  • Do not store in the bathroom
  • Keep all medications away from pets and children

 

Brands

Available Brands

  • Zonegran [ Sumitomo Dainippon ]

Related Articles

HUMAN PAPILLOMAVIRUS 9-VALENT VACCINE

The 9-valent vaccine against the human papillomavirus (HPV) is a non-infectious adjuvanted vaccine made using recombinant technology. It contains inactive [...]

HUMAN PAPILLOMAVIRUS VACCINE (TYPE 6, 11, 16, 18)

The quadrivalent vaccine against the human papillomavirus (HPV) is a non-infectious adjuvanted vaccine made using recombinant technology. It contains inactive [...]

HIB CONJUGATE VACCINE (MENINGOCOCCAL PROTEIN CONJUGATE)

HiB Conjugate Vaccine (Meningococcal Protein Conjugate) induces the development of anticapsular antibodies, which protect against infection with Haemophilus influenzae type [...]